Texas, 2022

Flash Flooding in Texas, December 29 to 30, 2022

December 29 to 30, 2022 · NWS HGX · 4 events in 1 county or zone

A cluster of strong thunderstorms developed across the area during the evening of December 29 and early morning hours of December 30. These storms produced heavy rain and gusty winds, notably resulting in flash flooding in portions of Galveston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A cluster of strong thunderstorms developed across the area during the evening of December 29 and early morning hours of December 30. These storms produced heavy rain and gusty winds, notably resulting in flash flooding in portions of Galveston County. Additionally, a funnel cloud was sighted near Galveston Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 29, 5:55 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 29, 5:55 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
555 PM CST Thu Dec 29 2022

...New AVIATION...

.SHORT TERM...
(This evening through Friday Night)
Issued at 317 PM CST Thu Dec 29 2022

Activity is starting to increase across SE TX this afternoon and is
expected to continue on into this evening...per the arrival/passage
of a deep mid/upper trough combined with a strong low-level jet al-
ready in place across this TX/LA corridor. While shear does seem to
deepen with time, the better dynamics are still progged to set up a
little better over locations just north and east of the CWA heading
into tonight as the dryline/surface boundary from the west meets up
with the ongoing storms moving in from the coastal waters. But that
being said said, strong and isolated severe activity remains possi-
ble through the rest of this afternoon into the early evening.

Overall, the main threat looks to be strong damaging winds but hail
and brief isolated tornadoes could also be possible. In the wake of
these storms overnight/early Fri morning, decreasing winds/clearing
skies and wet grounds should make for favorable conditions for some
patchy fog. But as lower dewpoints slowly move into the region, the
threat should decrease by tomorrow morning. Another generally above
normal (temperature-wise) day tomorrow with highs in the upper 60s/
around 70 north to the lower/mid 70s south and coast...all ahead of
the weak Pacific cold front. This boundary should move across the FA
with little to no fuss (POP-wise) tomorrow afternoon. 41

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 317 PM CST Thu Dec 29 2022

To kick off New Year's Eve, we'll say goodbye to rain chances for
the rest of the year as the upper level trough scoots out to the
east and the weak Pacific cold front moves offshore. However,
we're going to hold on tight to those above normal temperatures
and actually climb a bit higher over the weekend. We'll have to
wait a few days for our temperatures to enter the countdown. On
Saturday, winds at the surface and aloft will be predominantly out
of the west or southwest and with drier air in place following
the front, this is a prime setup for sufficient heating. Resultingly,
I've bumped temperatures up above guidance on Saturday to reflect
highs in the mid to upper 70s with high temperatures on Sunday being
a few degrees warmer. Yep...we're kicking off 2023 with some of
our southwestern locations reaching the 80 degree mark, gotta love
it!

Onshore flow returns by Saturday night, so we'll get a head start on
moisture advection heading into Monday's setup. Another upper
level trough moves in from the Four Corners region and enhances
southwesterly flow on Sunday/Monday. That explains the wider swath
of temperatures in the low 80s on Monday afternoon...which also
plays a role for Monday's setup. The GFS and Canadian continue to
be slightly more favorable with jet streak placement on the
eastern fringes of the trough compared to the Euro. GFS/Canadian
places Southeast Texas near the right entrance region of the jet
streak, which provides upper level divergence. Factor that in with
the copious amounts of PVA coming in from the trough that will be
negatively tilting as it pushes through the Central Plains, an
instability axis that stretches to at least the ARKLATEX (MUCAPE
1000-1500 J/kg), steep 700-500mb lapse rates (6.5- 7.5°C), a wide
swath of 55-65 kt 0-6km bulk shear, PW values reaching the
1.6"-1.8" range (90th percentile: ~1.33"), sufficient daytime
heating with high temperatures near or slightly above 80°F, and
we have quite the favorable scenario for both heavy rainfall along
with the potential for severe weather. Both WPC and SPC already
have portions of Southeast Texas in their equivalent of a slight
risk for excessive rainfall and severe weather respectively for
Day 5 (Monday). We'll start the new year off with a bang to say
the least.

All of these showers and storms will occur both ahead of and along
the boundary of a cold front that looks to push through on late
Monday/early Tuesday. However, it still looks like this front gets
stuck somewhat near the coast or just offshore (original trough
ejects northeastward rather quickly), which explains the lingering
rain chances through early Wednesday. A reinforcement front on
Wednesday is expected to push all the way off the coast and usher in
much cooler air. NBM deterministic guidance seems to be a bit too
high on dew points compared to other 12Z model runs, so I've
nudged both temperatures and dew points down a bit...especially
for Wednesday night into Thursday. Dew points should fall well
into the 30s leading to Wednesday night being the coldest night of
the period with lows in the 30s/40s. Daytime temperatures will
also be seasonal-ish with highs in the 60s. We should make it our
New Year's resolution to have temperatures that actually match
the season that we're in...it'll take a few days, but we'll get
there eventually! :)

Batiste

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 538 PM CST Thu Dec 29 2022

Rounds of SHRA/TSRA will continue to develop tonight ahead and
along a cold front that is to pass through SE TX early Fri
morning. Some storms may become strong to severe and could result
in strong gusty winds, frequent lightning, and small hail. A
tornado cannot be ruled out, though chances are low. Light SE
winds this evening and tonight, will turn NW-N in the wake of the
front. Areas of fog could develop from around 10-14Z and could
reduce visibilities. Expect MVFR-IFR cigs for much of the period,
but may scatter out during the late afternoon or evening hours.
Areas of sea fog over the bays and nearshore waters could result
in periods of lower vis for GLS/LBX for much of the TAF period.

24

&&

.MARINE...
Issued at 317 PM CST Thu Dec 29 2022

Moderate onshore flow and elevated seas continues to prevail ahead
of an incoming upper level disturbance. Resultingly, expect the
cautions/advisories to continue through at least Friday morning
before winds begin to subside as a weak Pacific front pushes off the
coast. Widespread showers and thunderstorms occur ahead of and along
this boundary this afternoon, but especially tonight into Friday
morning. Another result of this period of onshore flow is an
increased risk of rip currents along with sea fog which was very
evident in Galveston Bay this morning. Model guidance is hinting at
sea fog picking back up again this evening, but the rainfall could
hinder it. Outside of the rain though, conditions remain favorable
for sea fog development.

A brief period of offshore flow develops behind the front on Friday
afternoon through the nighttime hours. By Saturday, winds are
predominantly southwesterly and by Saturday night onshore flow
returns.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  57  68  49  75 /  80  10   0   0
Houston (IAH)			  61  72  51  76 /  80  10   0   0
Galveston (GLS)			  60  67  55  69 /  80  30   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CST this evening for TXZ436>439.

GM...Small Craft Should Exercise Caution through Friday morning for
     GMZ350-355.

     Small Craft Advisory until 9 AM CST Friday for GMZ370-375.

&&

SHORT TERM...41
LONG TERM....Batiste
AVIATION...24
MARINE...Batiste

In the hours before

Special weather statement, Dec 29, 3:02 PM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
302 PM CST Thu Dec 29 2022

TXZ199-200-213-292130-
Northern Liberty TX-Inland Harris TX-Montgomery TX-
302 PM CST Thu Dec 29 2022

...A strong thunderstorm will impact portions of southeastern
Montgomery, west central Liberty and northeastern Harris Counties
through 330 PM CST...

At 301 PM CST, Doppler radar was tracking a strong thunderstorm over
southern Atascocita, or near Humble, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Humble, Kingwood, Splendora, Patton Village, Roman Forest,
Woodbranch, Plum Grove, Atascocita, Lake Houston Dam, Lake Houston,
East Little York / Homestead, Sheldon, East Houston, eastern Bush
Intercontinental Airport, New Caney and Porter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2987 9512 2985 9522 2987 9530 3023 9529
      3020 9498
TIME...MOT...LOC 2101Z 191DEG 25KT 2993 9520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Dec 29, 3:47 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
347 PM CST Thu Dec 29 2022

TXZ195-292215-
Burleson TX-
347 PM CST Thu Dec 29 2022

...A strong thunderstorm will impact portions of northwestern
Burleson County through 415 PM CST...

At 346 PM CST, Doppler radar was tracking a strong thunderstorm near
Dime Box, or 8 miles east of Lexington, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph. We are monitoring some weak
         rotation with this storm as well.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3065 9678 3064 9666 3040 9681 3043 9685
      3043 9687 3046 9688 3046 9690 3047 9691
      3049 9690 3050 9691 3051 9690 3054 9692
      3054 9694 3057 9694
TIME...MOT...LOC 2146Z 189DEG 15KT 3045 9686

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 29, 5:26 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
526 PM CST Thu Dec 29 2022

TXZ195-300000-
Burleson TX-
526 PM CST Thu Dec 29 2022

...A strong thunderstorm will impact portions of northwestern
Burleson County through 600 PM CST...

At 525 PM CST, Doppler radar was tracking a strong thunderstorm near
Lexington, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caldwell and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3058 9693 3069 9670 3058 9655 3040 9681
      3043 9685 3043 9687 3046 9688 3046 9690
      3047 9691 3049 9690 3050 9691 3051 9690
      3054 9692 3055 9695
TIME...MOT...LOC 2325Z 221DEG 27KT 3044 9692

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 29, 6:38 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
638 PM CST Thu Dec 29 2022

TXZ195>197-300115-
Brazos TX-Washington TX-Burleson TX-
638 PM CST Thu Dec 29 2022

...Strong thunderstorms will impact portions of eastern Burleson,
Brazos and northeastern Washington Counties through 715 PM CST...

At 638 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Hearne to near Snook to near
Brenham. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
College Station, Bryan, Snook, Kurten, Wixon Valley, Millican, Kyle
Field, Wellborn and Independence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3073 9660 3072 9660 3070 9656 3074 9646
      3079 9642 3086 9639 3091 9635 3094 9631
      3075 9624 3031 9620 3014 9651 3046 9650
      3073 9661
TIME...MOT...LOC 0038Z 217DEG 20KT 3074 9655 3052 9646 3019 9649

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

KW

The radar

The Houston radar (KHGX), 34 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
December 29, 7:10 PM CST
Where
Galveston County, 1.81 mi E of (Gls)scholes Fld Gal
Reported by
Law Enforcement
Coordinates
29.270, -94.820

A funnel cloud was reported near the intersection of 57th St and Seawall Blvd in Galveston.

Flash Flood, Galveston

When
December 29, 11:00 PM CST to December 30, 3:00 AM CST
Where
Galveston County, 2.23 mi WNW of Texas City Gulf Arpt to 1.29 mi W of Texas City Gulf Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.407, -94.986

Multiple vehicles were stranded by floodwaters in the vicinity of the Interstate 45 and TX Highway 3 corridor.

Flash Flood, Galveston

When
December 30, 1:11 AM CST to 3:45 AM CST
Where
Galveston County, 0.92 mi NE of Nadeau Hgts to 1.21 mi N of Nadeau Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
29.390, -94.920

Street flooding leading to impassable roadways was reported in Texas City.

Flash Flood, Galveston

When
December 30, 1:13 AM CST to 3:45 AM CST
Where
Galveston County, 1.83 mi SW of Dickinson to 1.32 mi S of Dickinson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.450, -95.070

Dickinson's Emergency Operations Center reported 5.25 inches of storm total rainfall, resulting in widespread flooding on multiple streets throughout the city.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072115, 1063802, 1063810, 1063822.